Bipolar Disorder Community
Medication Withdrawal/Mania
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Medication Withdrawal/Mania

I went off all my medications three weeks ago. I think it's a good decision, but it's physically a nightmare, and now there are some psychological difficulties as well. My dx is schizoaffective disorder, and I'm coming off Zyprexa, Abilify, Ativan, Sertraline. I'm hiding this from everyone except a couple people - don't want to get thrown in the hospital. Any ideas on getting through withdrawal when you're getting manic, should sleep, and usually you'd take pills??
Related Discussions
8 Comments Post a Comment
Blank
Avatar_m_tn
This is not a good idea, why did you decide to stop them?  I need bold letters sometimes when I write things on here.
Blank
Avatar_f_tn
i don't think you should have went off your meds.  It can cause really bad things to happen i went off mine once experinced everything you are and it the manic just got worse.
Blank
1220347_tn?1345432121
i had some serious mental issues when i ran out of lexapro a couple of weeks ago. the weekend before school started, i was in bed all day, i cried, and skipped meals. it was only one med but you got off four.
Blank
1030383_tn?1338464385
Yeah, that's why I don't talk about this to anyone, except a few select people. :-) I know it sounds like the worst idea EVER, but it's actually a reasoned decision - especially after reading Robert Whitaker's new book, and then looking back at my experiences with medications (long story short: one drug after another that (a) didn't really help; and (b) caused side effects so awful that... well, for example, on one medication, for THREE YEARS, I was incontinent and had to wear adult diapers. I know it's a risk going off the meds - boy, do I know - but I just can't take it any more, awful side effects with very little benefit, and that's why I'm doing this. Withdrawal: I've been sick to my stomach for about three weeks now, and now the mania's kicking in. Usually, I'd just knock myself out with some Zyprexa! But I can't do that. That's the pickle. THANKS everyone for your help!
Blank
Avatar_f_tn
I was instructed by my pdoc (dx BP1) to taper down from 40mg Geodon to 20mg for a week then stop (while my Lamictal increased to level out).  WELL, I decided on my own that after 3 days of lowering down on Geodon that it was enough and I stopped cold turkey on taking it.  I felt like I had the flu for a couple of days and then on Saturday, I had a complete come-apart.

I started shaking, felt like my head was literally sloshing in my head, couldn't quit crying, cold tremors, naseous, thought my pdoc was trying to kill me, etc. (the list goes on and on).  If it weren't for my husband, I don't know what I would have done.  I was completely psychotic.  

Yesterday, I talked to the nurse and she told me that I had thrown my body into shock by stopping cold-turkey like that.  There was a reason that the pdoc had slowly tapered me down and that I should have done as he said.  

So, long story, short.  Don't stop taking your meds without your doctors approval because the withdrawal side effects can be worse than the meds.  It can be extremely dangerous and you just shouldn't do it.  If you think you need off of them, talk to your doc.
Blank
585414_tn?1288944902
Yes the problem is what the medications are treating will return and after a while they may very well cause loss of judgment so you are not aware of this as that happened to me when (15 years ago) I tried this. If you have tried known medications and cannot tolerate them or have developed side effects of concern best to find a referral to a psychopharmocologist who would be willing to try lesser used medications that might not have been tried before and that you might be able to tolerate. Its best to try all available options as regards medications rather than discontinue them.
Blank
Avatar_m_tn
wow

i couldnt even imagine comming off zoloft alone ct...this can be even far worse than you were in the start!!! take it easy please!!!
Blank
1237757_tn?1323146719
I had a really bad reaction to the antidepressent Endep last year, launched me into mania for months.  I recently did a genetic test that tested the way my body, liver to be more precise metabolised I whole range of antidepressants.  If you are having trouble with side effects I can't stress enough to everyone to look into this as it clearly showed up in the test that my body couldn't metabolise Endep very well and as a result it would build up in my system to the point you would get toxic side effects, which for me was Mania.

Apart from that you need to let people know what you are doing as if your little experiment fails the likely hood that you will be able to control it is unlikely, furthermore you may even be in a position that you can't communicate to people what you have done.  As for me during periods of high mania I even have trouble communicating.

I'm all for trying to reduce meds if the side effects are worse than the benefit of taking the pill, but it needs to be controlled.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Avatar_f_tn
Blank
Crystal413
VA
3092482_tn?1412261602
Blank
weaver71
Other